Kansas, 2019

Damaging Winds in Kansas, June 8, 2019

June 8, 2019 · NWS DDC · 2 events in 2 counties and zones

There were just two severe weather reports, both for wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There were just two severe weather reports, both for wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 5:00 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 5:00 PM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
600 PM CDT Sat Jun 8 2019

...updated aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 455 PM CDT Sat Jun 8 2019

Thunderstorm development late this afternoon near a dryline/cold
front intersection in eastern Colorado under a strong EML and
evolution of a forward propagating MCS with a significant high
wind threat are the greatest challenges in the short term. A
strong upper level trough will move from the northern Rockies
across the northern Plains to the Great Lakes by Monday morning. A
strong cold front, augmented by thunderstorm outflow, will move
rapidly across western Kansas tonight, followed by widespread
cloudiness, scattered showers and anomalously cool daytime
temperatures Sunday.

At 17Z a surface low pressure system was centered in western
Nebraska with a cold front extending into northeastern Colorado,
and a second area of low pressure was centered in east central
Colorado. A diffuse dryline extended south into northeast New
Mexico. Rich low level moisture with dewpoints in the low to mid
60s was in place across western Kansas. A stout EML with H7
temperatures 12C to 14C covered much of eastern Colorado into
western Kansas. Strong afternoon heating will result in
considerable instability, but the strong inversion likely will
preclude thunderstorm development along the dryline in southwest
Kansas. Convergence will be strongest near the dryline/cold front
intersection in eastern Colorado and likely will be sufficient to
overcome the EML. Sufficient shear exists to support rotating
updrafts with any thunderstorms that do form, and a supercell or
two may propagate into Scott, Lane and Ness Counties this evening.
The convective allowing models suggest that the thunderstorms
will weaken after sunset, but confidence in their decay is not
high.

As the upper level trough in the northern Rockies moves east, the
mid levels of the atmosphere will cool, and a cluster of
thunderstorms is likely to develop in northwest Kansas and
subsequently to propagate southeast along the sharp mid level
baroclinic zone on the edge of the EML. Confidence in the exact
track of the forward propagating MCS is uncertain, but the most
likely trajectory is from northwest Kansas into central Kansas
between 05Z and 10Z. Downdraft CAPES of 1000 to 1500 joules/kg
favor evolution of a strong cold pool and a high wind threat with
the MCS. Very high rainfall rates are likely with the MCS, but its
rapid forward propagation should keep rainfall amounts to no more
than 1-2 inches. No significant rain has fallen in northern
Kansas for several days, and the flooding threat with the MCS is
not sufficient to merit issuance of a flood headline.

Temperatures tonight will be strongly influenced by thunderstorm
outflow and southward propagation of anomalously cold air behind
the cold front. Lows should reach the low to mid 50s in west
central and northern Kansas with lower 60s in south central
Kansas. North winds may gust to 40 to 50 mph behind the cold
front, especially where outflow from the MCS augments post frontal
winds.

.LONG TERM...(Sunday night through Saturday)
Issued at 455 PM CDT Sat Jun 8 2019

Post-frontal stratus and strong cold air advection will keep
temperatures cool on Sunday. Strong mid level baroclinicity and
upward motion in the entrance region of the jet with the northern
Plains upper level trough will favor maintenance of cloudy skies
and showers through the morning hours Sunday. Cloudiness likely
will persist for most of the afternoon with subsidence and
clearing delayed until very late in the day. Temperatures Sunday
will be about 20 degrees below climatological averages and should
not rise above the 60s. The sky will become mostly clear Sunday
evening, and winds will diminish as high pressure builds into the
High Plains. Near record lows in the 40s are likely Monday
morning.

A mean upper level trough will persist in the Mississippi Valley
for most of next week. An upper level trough evident on satellite
in the Gulf of Alaska near 150W will move over the amplifying
ridge in the western United States and dig into the Mississippi
Valley long wave trough Tuesday and Wednesday. Scattered showers
and possibly some thunderstorms can be expected with the upper
level trough and cold front Tuesday night. Cold air advection will
keep temperatures in the low to mid 70s Wednesday. The upper
level flow will become more zonal Thursday, and lee troughing will
result in a return to south low level flow. An EML will spread
into western Kansas again Thursday night and Friday morning, and
there may be scattered thunderstorms Thursday night with low level
warm air advection along the edge of the advancing EML.

A cluster of tropical thunderstorms that projects onto a Madden-
Julian Oscillation is likely to propagate to the Maritime
Continent by next weekend, and the this evolution favors troughing
in central and eastern Canada. There may be another surge of cool
air in the central and eastern United States 16-17 June that will
keep temperatures well below average for a few days. A tendency
toward cooler than average temperatures likely will continue into
July in the central part of the country.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 600 PM CDT Sat Jun 8 2019

VFR conditions will prevail for the much of the evening. Thunderstorms
that have already developed across NW Kansas will eventually drift
towards the terminals as the late evening wears on. Have the most confidence
of terminal impact at KHYS. Wind and hail will be associated with these
storms. Next, a strong cold front will traverse the region through
the morning. Expect strong N winds 15-30 kt with gusts of 40-50 kt.
Low stratus is also expected in the wake of the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  63  46  74 /  60  40   0   0
GCK  54  63  43  73 /  50  30   0   0
EHA  54  64  44  71 /  30  30   0   0
LBL  57  64  45  71 /  30  40   0   0
HYS  53  62  45  74 / 100  40   0   0
P28  65  70  51  77 /  60  70  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Sugden
Hazardous weather outlook, Jun 8, 2:20 PM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 PM CDT Sat Jun 8 2019

KSZ030-031-043>046-061>066-074>081-084>090-092030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 PM CDT Sat Jun 8 2019 /220 PM MDT Sat Jun 8 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...This afternoon and tonight.

Day 1 Discussion
----------------

There will be a chance for severe thunderstorms across western
Kansas late today and early tonight. Hail two inches or larger and
strong damaging wind gusts of 60 mph or greater will be possible
from these storms northwest of a Syracuse to Ness City to Hays
line.

Later tonight a cluster of thunderstorms will develop in northwest
Kansas and move southeast into south central Kansas by sunrise.
The primary hazards will be damaging wind gusts of more than 60
mph, hail up to the size of quarters and locally heavy rainfall.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will continue Sunday morning,
and a few showers may persist into the early afternoon. There
will be a chance for thunderstorms almost each day from Tuesday
through Friday across some portion of southwest Kansas. Late
Tuesday afternoon and evening a few of the thunderstorms may be
strong or severe with large hail and strong winds being the main
hazards.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 103 km away, was scanning. The volume nearest the first event began at 05:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 8, 11:20 PM CST
Where
Scott County, 0.88 mi SW of Grigston
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -100.730

Thunderstorm Wind, Trego

When
June 8, 11:40 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.880

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839878, 839879.